Thunderstorm Wind, Marion
- When
- May 23, 6:05 PM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.200, -85.520
A few trees were reported down in the Whitwell area.
An isolated thunderstorm became severe in the vicinity of a stationary frontal boundary over the Cumberland Plateau in Southeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An isolated thunderstorm became severe in the vicinity of a stationary frontal boundary over the Cumberland Plateau in Southeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 23, 1:14 PM CST, 4 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 314 PM EDT Tue May 23 2017 .SHORT TERM (Today through tomorrow)... Majority of the precipitation is continuing to exit northeast through NE Tennessee and SW Virginia. A few very scattered showers could move through this evening, so will maintain low end precipitation chances through tonight. Mid to low level clouds will stick around tonight which will help keep temperatures similar to last night even though today's daytime highs are several degrees colder. These mid and low level clouds should also help keep dense fog away overnight. Although if clouds do clear out a bit in a specific location visibilities could quickly drop, but widespread dense fog is not expected at this time. The lull in rainfall will only last till tomorrow morning before our next system starts to bring increased rain chances to the area again. Low pressure system will begin to move in and ahead of it a frontal boundary push through our area. Surface low will begin to increase in strength as it exits just to our north and this should cause locations in NE Tennessee and SW Virginia to see the highest precipitation chances and rainfall amounts in our forecast area. .LONG TERM (Wednesday Night through Tuesday)... Primary weather maker will be an H5 closed low digging southward down the upper Mississippi Valley through Wednesday before ejecting eastward across the Tennessee Valley through Thursday. This will bring periods of showers and isolated thunderstorms Tuesday night through Thursday evening, followed by a fair and warmer day Friday. But the progressive weather pattern will persist, with a new storm system moving through the Rockies into the Plains this weekend, tapping Gulf Moisture and bringing into east TN and vicinity waves of scattered convection Saturday and Sunday. A new deep upper low will move into the northern Plains and Great Lakes during the opening days of the new week, and the associated westerly flow across our region should reduce our rain chances next week while keeping temperatures close to normal. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 62 73 55 73 / 60 80 60 30 Knoxville McGhee Tyson Airport, TN 60 72 55 69 / 50 80 70 50 Oak Ridge, TN 60 73 55 70 / 60 70 60 50 Tri Cities Airport, TN 57 71 54 66 / 40 80 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && ABM/GC
Hazardous Weather Outlook National Weather Service Morristown TN 339 AM EDT Tue May 23 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 339 AM EDT Tue May 23 2017 /239 AM CDT Tue May 23 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong upper level storm system will move across the Tennessee Valley Wednesday. The airmass across the area will be moist and unstable to produce widespread showers and thunderstorms. The main concern with these storms will be locally heavy rainfall and afternoon and early evening small hail. A moist and very unstable airmass will be across the area this weekend and near Monday. Scattered showers and thunderstorms are possible each day. Some of these storms may be severe with damaging winds, hail and locally heavy rainfall possible with the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend and Monday, but confidence is low on the timing of the storms.
Special Weather Statement
National Weather Service Morristown TN
558 PM CDT TUE MAY 23 2017
TNZ098-232345-
Marion TN-
558 PM CDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 645 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Chimneys S.p., Martin Springs, Foster Falls S.p., Haletown (guild),
Hicks Gap S.p., Sequatchie Cave, New Hope, Fiery Gizzard S.p. and
Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3510 8586 3529 8552 3527 8549 3526 8544
3522 8540 3518 8539 3511 8539 3509 8536
3505 8538 3504 8539 3504 8541 3501 8543
3498 8548 3499 8586
TIME...MOT...LOC 2257Z 243DEG 22KT 3499 8587
JLBSpecial Weather Statement
National Weather Service Morristown TN
644 PM CDT TUE MAY 23 2017
TNZ098-240030-
Marion TN-
644 PM CDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads,
Chimneys S.p., Martin Springs, Fiery Gizzard S.p., Foster Falls S.p.,
Griffith Creek, Haletown (guild), Hicks Gap S.p., Sequatchie Cave,
New Hope and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3498 8569 3519 8581 3522 8573 3531 8556
3527 8549 3526 8544 3522 8540 3518 8539
3511 8539 3509 8536 3507 8536 3504 8539
3504 8541 3500 8543 3498 8548
TIME...MOT...LOC 2343Z 244DEG 19KT 3514 8562
JLBThe Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were reported down in the Whitwell area.
Quarter size hail was reported in Whitwell.
Large uprooted trees were reported in the Whitwell area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688732, 688730, 688733.